Heavy Snow, Saginaw
- When
- December 24, 5:00 PM EST to December 25, 11:00 PM EST
- Where
- Saginaw forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
An upper level low closed off over the state on Christmas Eve and continued to slowly track east overnight. This produced snowfall accumulations of two to four inches across the Tri-Cities and western Thumb region by Christmas morning.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An upper level low closed off over the state on Christmas Eve and continued to slowly track east overnight. This produced snowfall accumulations of two to four inches across the Tri-Cities and western Thumb region by Christmas morning. A warm conveyor belt from the northwest Atlantic ocean then wrapped in behind this low toward Northern Lower Michigan late in the afternoon on Christmas Day. This snow band then progressed south during the evening into the Tri-Cities and Thumb, producing an additional three to five inches. Total snowfall accumulations for this 30 hour event were 5 to 9 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 24, 3:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EST WED DEC 24 2003 .DISCUSSION... INTERESTING WEATHER SCENARIO UNFOLDING ACROSS NORTHERN LOWER WHICH EXTENDS INTO ONTARIO. FAIRLY LARGE CLOSED UPPER LOW WAS, MORE OR LESS, OVER THE STATE OF MICHIGAN WITH SEVERAL SHORT WAVES ROTATING AROUND THIS LOW (EVEN DIFFICULT TO ASCERTAIN ON THE H2O VAPOR LOOP THIS AFTERNOON). HOWEVER, EXCELLENT MODEL CONSENSUS THIS 12Z RUN WITH THE HANDLING OF THIS LOW AS WARM AIR ADVECTION ACROSS ONTARIO (YES...WARM AIR ADVECTION) STREAMS INTO NORTHERN LOWER THEN TRACKS SOUTH ACROSS THE REGION OVERNIGHT INTO THURSDAY MORNING...MORE ON THIS IN A BIT. H2O VAPOR DOES SHOW A HIGHLY AMPLIFIED PATTERN OVER NOAM WITH PRONOUNCED RIDGE OVER THE PLAINS AND DEEP LOW OFF THE PACIFIC NORTHWEST COAST TOWARD LOWER ALASKA. AT THE SURFACE, LOW PRESSURE WAS HEADING NORTH INTO NEW ENGLAND WITH INVERTED TROF AXIS ACROSS NORTHERN LOWER ONCE AGAIN (LEAD TROF IS CURRENTLY INTO THE OHIO VALLEY). KAPX RADAR SHOWING LEADING EDGE OF SNOW ADVANCING SOUTH WHICH IS ON THE LEADING EDGE OF MID LEVEL WARM AIR ADVECTION. MODELS LATCH ONTO THIS FEATURE QUITE WELL WHICH BRINGS SNOW INTO THE TRI-CITIES AND THUMB THIS EVENING THEN SPREADS SOUTH OVERNIGHT TOWARD M59 CORRIDOR. LAYER Q-VECTOR CONVERGENCE IS QUITE IMPRESSIVE (STRONGER ON THE GFS) AND LAYER OMEGA VALUES RESPOND WITH GOOD VERTICAL MOTION RIGHT AROUND THE -12C (GOOD DENDRITIC ICE GROWTH POTENTIAL). 700MB SHORT WAVE AXIS IS FURTHER WEST ON THE GFS/ETA-XX THAN COMPARED THE ETA WHICH LOOKS A BIT MORE CORRECT BASED ON UPSTREAM CONDITIONS. 285K ISENTROPIC SURFACES OFF THE GFS ARE EQUALLY IMPRESSIVE WITH STRONG ASCENT ON THE SURFACE, VERY LOW CPD/S AND BULLET OF NET ISENTROPIC ADIABATIC OMEGA CENTERED OVER THE NORTHERN 1/2 OF THE CWA IN THE MORNING...SLIDING SOUTHEAST ACROSS LAKE ST CLAIR BY 18Z (ETA-XX IS IN VERY CLOSE AGREEMENT...IF NOT A LITTLE STRONGER SIGNAL). 850-700 SPECIFIC HUMIDITIES AROUND 2 G/KG BUT WE NOW ADD IN SOME LAKE HURON MOISTURE...850MB TEMPS ARE WARMING WITH TIME BUT INITIALLY COLD ENOUGH FOR CONTRIBUTION TO ADD ADDITIONAL QPF. WITH THE ABOVE SIGNALS, AND SNOW ALGORITHMS POINTING TOWARD 4...WE WILL HOIST WINTER WEATHER ADVISORIES FOR SNOW FOR LOCATIONS ALONG AND NORTH OF M59 OVERNIGHT INTO THURSDAY MORNING. GIVEN FORECAST LOW LEVEL WIND FIELD...CURRENT THOUGHTS ARE SOME DOWNSLOPE COMPONENT WILL CUT OFF AMOUNTS SOUTH OF M59 BUT OVERNIGHT CREW WILL NEED TO RE-EVALUATE WITH NEW GUIDANCE. OTHERWISE...HIGHER AMOUNTS WILL LIKELY BE DOWNWIND OF LAKE HURON WHERE 3-5 OF SNOW COULD FALL...2-4 AWAY FROM THE LAKE. SYSTEM SLOWLY LIFTS NORTHEAST THURSDAY NIGHT WITH RISING HEIGHTS OVER THE STATE. SOME RESIDUAL ACTIVITY MAY HANG ON ALONG THE LAKESHORE EARLY BUT NO ADDITIONAL ACCUMULATIONS EXPECTED. LOW CLOUDS WILL HANG ON EAST AS LOW-LEVEL WAA WILL ENHANCE THE INVERSION AND WITH FRESH SNOW COVER, BUT WITH RIDGE SETTLING IN ACROSS LAKE MICHIGAN WE MIGHT ENOUGH BREAKS DEVELOPING OVERNIGHT INLAND FOR A PTCLOUDY SKY. TEMPERATURES WILL BE TRICKY BUT WE WILL HOLD ONTO THE LOWER HALF OF THE 20S. RIDGE AT ALL LEVELS MOVES OVERHEAD FRIDAY FOR A NICE END TO THE WEEK. WITH HIGHER THICKNESS, TEMPERATURES WOULD EASILY CLIMB INTO THE 40S BUT WITH EXPECTED SNOW COVER...WE WILL HOLD TEMPS BACK INTO THE UPPER 30S (CLOSER TO THE MAV NUMBERS). INTO THE WEEKEND, VERY IMPRESSIVE WAA DEVELOPS OVER THE CENTER OF THE NATION AS DEEP TROF AND STRONG JET OF >130KTS COMES ASHORE INTO THE INTER-MOUNTAIN WEST. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION ORIGINATE FROM THE GULF OF MEXICO WHICH QUICKLY HEAD NORTH INTO THE CENTER OF THE NATION. WITH WARM AIR WELL HEADING NORTH, PRECIP IN OUR CWA WILL BE IN THE FORM OF RAIN, WHICH SHOULD HOLD OFF UNTIL AFTER MIDNIGHT SATURDAY. NOSE OF LOW LEVEL JET (>45KTS) HEADS RIGHT INTO THE STATE ON SUNDAY WHERE WE STAND THE BEST CHANCE FOR RAIN. THEREAFTER, MODELS SLOWLY COMING AROUND TOWARD A BRIEF SHOT OF WINTRY WEATHER FOR EARLY NEXT WEEK BUT STILL SOME DISAGREEMENT AS ECMWF/GFS/ETA-XX ALL FAVOR EACH OTHER IN DPROG/DT ANALYSIS. FOR NOW WE WILL TREND TOWARD RAIN/SNOW MIX FOR TUESDAY WITH A CHANCE FOR LINGERING SNOW SHOWERS FOR MID NEXT WEEK...COULD BECOME INTERESTING TOWARD NEW YEARS DAY. COLLABORATED WITH APX AND GRR...THANKS && .DTX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR SNOW ALONG AND NORTH OF M59 FROM 05Z-17Z THURSDAY. && BGM EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EST WED DEC 24 2003 MIZ047>049-053>055-251200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 345 PM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL BRING SNOW TO THE AREA TONIGHT WITH AROUND ONE INCH OF NEW ACCUMULATION EXPECTED BY DAYBREAK. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON THURSDAY. SNOW WILL CONTINUE THURSDAY MORNING...WITH PERIODS OF HEAVY SNOW POSSIBLE GENERALLY BEFORE 10 AM. TOTAL ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. MIZ060>063-068>070-251200- GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR- 345 PM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL BRING SNOW TO THE AREA LATE TONIGHT WITH ACCUMULATIONS OF LESS THAN AN INCH EXPECTED. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON THURSDAY. SNOW WILL CONTINUE THURSDAY MORNING...WITH PERIODS OF HEAVY SNOW POSSIBLE GENERALLY BEFORE 10 AM. TOTAL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. MIZ075-076-082-083-251200- LENAWEE-MONROE-WASHTENAW-WAYNE- 345 PM EST WED DEC 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW IS EXPECTED TO FALL...PRIMARILY DURING THE MORNING HOURS...AS AN UPPER LEVEL DISTURBANCE SWINGS BY THE REGION. ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE...WITH HEAVIER AMOUNTS EXPECTED FROM THE M 59 CORRIDOR NORTH. GIVEN SOME DEGREE OF UNCERTAINTY IN THE TRACK OF THIS DISTURBANCE... THERE IS SOME CHANCE THAT ACCUMULATIONS MAY BE SLIGHTLY HIGHER FROM THE CITY OF DETROIT SOUTH TO MONROE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT ANTICIPATED. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. GURNEY
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328897, 5328898, 5328899, 5328900, 5328901.